Existence and approximation of solutions for generalized extended nonlinear variational inequalities
© Thakur and Postolache; licensee Springer. 2013
Received: 28 August 2013
Accepted: 20 November 2013
Published: 17 December 2013
In this paper, we consider a new class of generalized extended nonlinear quasi-variational inequality problems involving set-valued relaxed monotone operators and establish its equivalence with the fixed point problem. We study criteria for existence of their solutions. Iterative methods for finding approximate solutions are also proposed and analyzed.
MSC:47J20, 65K10, 65K15, 90C33.
Variational inequality theory constitutes significant and novel extensions of the variational principles. It describes a broad spectrum of interesting developments involving a link between various fields of physical, engineering, pure and applied sciences. It has been shown that variational inequality theory provides the unified and efficient framework for a general treatment of a wide class of problems; for details, see Baiocchi and Capelo , Fukushima , Giannessi and Maugeri , Glowinski and Tallec , Noor et al. , Patriksson , Kinderlehrer and Stampacchia  and references therein. The development of variational inequality theory can be viewed as the simultaneous pursuit of two different lines of research. On the one hand, it reveals the fundamental fact on the qualitative aspects of the solutions to important classes of problems; on the other hand, it also enables us to develop highly efficient and powerful new numerical methods for solving various problems. One of the most interesting and important problems in variational inequality theory is the development of efficient numerical methods. There is a substantial number of numerical methods, including the projection methods and their variant forms. The projection method and its variant forms represent important tools for approximate solvability of various kinds of variational inequalities; see [1–34] and references therein. The main idea behind this technique is to establish equivalence between the variational inequalities and the fixed point problem, using the concept of projection. This alternate formulation is used to suggest iterative methods for approximate solvability of variational inequality problems.
In many problems of analysis, one encounters operators who may be split in the form , where A and T satisfy some conditions, and S itself has neither of these properties. An early theorem of this type was given by Krasnoselskii , where a complicated operator is split into the sum of two simpler operators. There is another setting arising from perturbation theory. Here, the operator equation is considered as a perturbation of (or ), and one would like to assert that the original unperturbed equation has a solution. In such a situation, there is, in general, no continuous dependence of solutions on the perturbations. For various results in this direction, please see Browder , Fucik [10, 11], Kirk , Petryshyn , Webb . Another argument is concerned with the approximate solution of the problem: For f in H, find x in H such that . Here T and A are given self-operators of H. Many boundary value problems for quasi-linear partial differential equations arising in physics, fluid mechanics and other areas of applications can be formulated as the equation ; see, e.g., Zeidler . Combettes and Hirstoaga  showed that the finding of zeros of sum of two operators can be solved via the variational inequality involving sum of two operators. Several authors have studied this type of situations; see, e.g., Dhage , O’Reagan  and references therein.
It is our aim in this paper, to consider a new class of generalized extended nonlinear quasi-variational inequality problems, involving set-valued relaxed monotone operators, and to establish its equivalence with the fixed point problem. Using this framework, we study criteria for existence of their solutions. Iterative methods for finding approximate solutions are also proposed and analyzed. As we shall see, in some circumstances, our results reduce to previous results of Bruck , Fang and Peterson , Lions and Stampacchia , Noor [22–24], Verma [25, 26], Qin and Shang , Noor and Noor [28, 29].
Let ℋ be a real Hilbert space whose inner product and norm are denoted by and , respectively. Let be a point to set mapping, which is closed and convex valued. In other words, for every , the set is closed and convex.
for some , where and are nonlinear mappings, while are any mappings.
We call inequality (2.1) a generalized extended nonlinear quasi-variational inequality problem.
If we take and , then problem (2.1) is equivalent to a class of quasi-variational inequality problems introduced by Noor et al. .
If we take and , then problem (2.1) is equivalent to the general quasi-variational inequality problem studied by Noor et al. .
If we take and , then problem (2.1) is equivalent to the general quasi-variational inequality problem defined by Noor et al. .
for some , where K is a closed and convex subset of a real Hilbert space ℋ.
If we take , then problem (2.2) is equivalent to the extended general variational inequality problem introduced and studied by Noor .
If T is single-valued and h is an identity mapping, then problem (2.2) is equivalent to a variational inequality problem studied by Noor and Noor .
If we take and h as an identity mapping, then problem (2.2) is equivalent to a variational inequality studied by Verma .
If T is single-valued and g, h are identity mappings, then problem (2.2) is equivalent to a variational inequality problem studied by Noor .
If and g, h are identity mappings, then problem (2.2) is equivalent to a classical variational inequality problem studied by Lions and Stampacchia .
Let us recall the following standard and classical result.
where is the projection of ℋ onto the closed convex set in ℋ.
It is important to point out that the implicit projection operator is not non-expansive. We shall assume that the implicit projection operator satisfies the Lipschitz-type continuity, which plays an important and fundamental role in the existence theory and in developing numerical methods for solving the quasi-variational inequalities.
where ϑ is a positive constant.
Noor et al.  showed that Assumption 2.1 holds for certain cases.
We now recall some definitions.
- (i)strongly monotone if there exists a constant such that, for each ,
- (ii)ϕ-cocoercive if there exists a constant such that, for each ,
- (iii)relaxed ϕ-cocoercive if there exists a constant such that, for each ,
- (iv)relaxed -cocoercive or relaxed cocoercive with constant if there exist constants and such that, for each ,
- (v)μ-Lipschitz continuous or Lipschitz with constant μ if there exists a constant such that, for each ,
- (vi)nonexpansive if for each ,
- (vii)-Lipschitz continuous with constant ζ if there exists a constant such that
It should be pointed out that if the domain of is restricted to the family of closed bounded subsets of ℋ (denoted by ), then is the Hausdorff metric.
Lemma 2.2 
Lemma 2.3 
where is a constant. Then the mapping T has a fixed point in X.
3 Existence results
First of all, using Lemma 2.1, we will establish that generalized extended nonlinear quasi-variational inequality problem (2.1) is equivalent to a fixed point problem.
has a fixed point.
for all .
i.e., is a fixed point of F.
The proof is complete. □
Lemma 3.1 implies that problem (2.1) is equivalent to fixed point problem (3.1). Using this connection, we will establish the following existence result.
Then problem (2.1) has a solution.
From (3.3), we get that , thus F is a set-valued contraction mapping, by Lemma 2.3 it has a fixed point. Lemma 3.1 implies that it is a solution of variational inequality problem (2.1). □
4 Iterative algorithm and convergence
By induction, we can get an iterative algorithm as follows.
Now, we define an Ishikawa-type iterative algorithm  for approximate solvability of variational inequality problem (2.2).
where , , and , are sequences in , satisfying certain conditions.
To prove the next result, we need the following.
Lemma 4.1 
with , , . Then .
Theorem 4.1 Let A, T, g, h satisfy all the assumptions of Theorem 3.1, and let , be sequences in , for all , such that . Then the approximate sequences , constructed by Algorithm 2 converge strongly to a solution of problem (2.1).
letting , we get that . This completes the proof. □
Remark 1 For a suitable and appropriate choice of the operators T, A, g, h and , , , one can obtain a number of new and previously known iterative schemes for approximate solvability of variational inequality problems as discussed in special cases. This clearly shows that Algorithm 2 is quite general and unifies several algorithms.
Remark 2 Results presented in the paper are significant improvement and extension of the results obtained previously by many authors. Especially, our Theorem 3.1 extends the existence of solution in the literature to the case of generalized extended nonlinear variational inequality (2.1). Algorithm 2 is a very general and unified algorithm for finding an approximate solution of problem (2.1).
In this paper, we have considered a new class of generalized extended nonlinear quasi-variational inequalities, which involves sum of two operators and . We have established the equivalence between the generalized extended nonlinear variational inequality and the fixed point problem using projection mapping. Using this equivalence, we have first established criteria for the existence of solution of the proposed variational inequality problem. We have also suggested and analyzed some iterative methods for approximate solvability of generalized extended nonlinear quasi-variational inequalities. Several special cases of the proposed variational inequality problem have also been discussed.
We are greatly indebted to the anonymous referee for helpful comments and stimulating hints. The first author is supported by the University Grants Commission of India project F. No. 41-1390/2012.
- Baiocchi C, Capelo A: Variational and Quasi Variational Inequalities. Wiley, New York; 1984.Google Scholar
- Fukushima M: The primal Douglas-Rachford splitting algorithm for a class of monotone mappings with application to the traffic equilibrium problem. Math. Program., Ser. A 1996, 72: 1–15.MathSciNetGoogle Scholar
- Giannessi F, Maugeri A (Eds): Variational Inequalities and Network Equilibrium Problems. Plenum, New York; 1995.Google Scholar
- Glowinski R, Le Tallec P SIAM Studies in Applied Mathematics 9. In Augmented Lagrangian and Operator-Splitting Methods in Nonlinear Mechanics. SIAM, Philadelphia; 1989.View ArticleGoogle Scholar
- Noor MA, Noor KI, Rassias TM: Some aspects of variational inequalities. J. Comput. Appl. Math. 1993, 47: 285–312. 10.1016/0377-0427(93)90058-JMathSciNetView ArticleGoogle Scholar
- Patriksson M Applied Optimization 23. In Nonlinear Programming and Variational Inequality Problems. A Unified Approach. Kluwer Academic, Dordrecht; 1999.View ArticleGoogle Scholar
- Kinderlehrer D, Stampacchia G: Introduction to Variational Inequalities and Their Applications. Academic Press, New York; 1980.Google Scholar
- Krasnoselskii MA: Two remarks of the method of successive approximations. Usp. Mat. Nauk 1955, 10: 123–127.MathSciNetGoogle Scholar
- Browder FE: Fixed point theorems for nonlinear semicontractive mappings in Banach spaces. Arch. Ration. Mech. Anal. 1966, 21: 259–269.MathSciNetView ArticleGoogle Scholar
- Fucik S: Fixed point theorems for a sum of nonlinear mapping. Comment. Math. Univ. Carol. 1968, 9: 133–143.MathSciNetGoogle Scholar
- Fucik S: Solving of nonlinear operator equations in Banach space. Comment. Math. Univ. Carol. 1969, 10: 177–186.MathSciNetGoogle Scholar
- Kirk WA: On nonlinear mappings of strongly semicontractive type. J. Math. Anal. Appl. 1969, 27: 409–412. 10.1016/0022-247X(69)90057-2MathSciNetView ArticleGoogle Scholar
- Petryshyn WV: Remarks on fixed point theorems and their extensions. Trans. Am. Math. Soc. 1967, 126: 43–53. 10.1090/S0002-9947-1967-0217660-6MathSciNetView ArticleGoogle Scholar
- Webb JRL: Fixed point theorems for nonlinear semicontractive operators in Banach spaces. J. Lond. Math. Soc. 1969, 1: 683–688.View ArticleGoogle Scholar
- Zeidler V: Nonlinear Functional Analysis and Its Applications, II/B: Nonlinear Monotone Operators. Springer, New York; 1990.View ArticleGoogle Scholar
- Combettes PL, Hirstoaga SA: Visco-penalization of the sum of two monotone operators. Nonlinear Anal. 2008, 69: 579–591. 10.1016/j.na.2007.06.003MathSciNetView ArticleGoogle Scholar
- Dhage BC: Remarks on two fixed-point theorems involving the sum and the product of two operators. Comput. Math. Appl. 2003, 46: 1779–1785. 10.1016/S0898-1221(03)90236-7MathSciNetView ArticleGoogle Scholar
- O’Regan D: Fixed point theory for the sum of two operators. Appl. Math. Lett. 1996, 9: 1–8.View ArticleGoogle Scholar
- Bruck RE: An iterative solution of a variational inequality for certain monotone operator in a Hilbert space. Bull. Am. Math. Soc. 1975, 81: 890–892. Corrigendum in vol. 82, p.353, 1976 10.1090/S0002-9904-1975-13874-2MathSciNetView ArticleGoogle Scholar
- Fang SC, Peterson EL: Generalized variational inequalities. J. Optim. Theory Appl. 1982, 38: 363–383. 10.1007/BF00935344MathSciNetView ArticleGoogle Scholar
- Lions J, Stampacchia G: Variational inequalities. Commun. Pure Appl. Math. 1967, 20: 493–519. 10.1002/cpa.3160200302MathSciNetView ArticleGoogle Scholar
- Noor, MA: On variational inequalities. PhD thesis, Brunel University, London (1975)Google Scholar
- Noor MA: General variational inequalities. Appl. Math. Lett. 1988, 1: 119–121. 10.1016/0893-9659(88)90054-7MathSciNetView ArticleGoogle Scholar
- Noor MA: New extragradient-type methods for general variational inequalities. J. Math. Anal. Appl. 2003, 277: 379–394. 10.1016/S0022-247X(03)00023-4MathSciNetView ArticleGoogle Scholar
- Verma RU: Iterative algorithms for variational inequalities and associated nonlinear equations involving relaxed Lipschitz operators. Appl. Math. Lett. 1996, 9: 61–63.View ArticleGoogle Scholar
- Verma RU: Generalized variational inequalities involving multivalued relaxed monotone operators. Appl. Math. Lett. 1997, 10: 107–109.View ArticleGoogle Scholar
- Qin XL, Shang M: Generalized variational inequalities involving relaxed monotone mappings and nonexpansive mappings. J. Inequal. Appl. 2007. 10.1155/2007/20457Google Scholar
- Noor MA, Noor KI: On general quasi-variational inequalities. J. King Saud Univ., Sci. 2012, 24: 81–88. 10.1016/j.jksus.2010.07.002View ArticleGoogle Scholar
- Noor MA, Noor KI: Sensitivity analysis of some quasi variational inequalities. J. Adv. Math. Stud. 2013, 6(1):43–52.MathSciNetGoogle Scholar
- Noor MA, Noor KI, Khan AG: Some iterative schemes for solving extended general quasi variational inequalities. Appl. Math. Inform. Sci. 2013, 7: 917–925. 10.12785/amis/070309MathSciNetView ArticleGoogle Scholar
- Noor MA: Extended general variational inequalities. Appl. Math. Lett. 2009, 22: 182–186. 10.1016/j.aml.2008.03.007MathSciNetView ArticleGoogle Scholar
- Noor MA: On general quasi-variational inequalities. J. King Saud Univ., Sci. 2012, 24: 81–88. 10.1016/j.jksus.2010.07.002View ArticleGoogle Scholar
- Noor MA: Projection iterative methods for extended general variational inequalities. J. Appl. Math. Comput. 2010, 32: 83–95. 10.1007/s12190-009-0234-9MathSciNetView ArticleGoogle Scholar
- Verma RU: Generalized system for relaxed cocoercive variational inequalities and projection methods. J. Optim. Theory Appl. 2004, 121(1):203–210.MathSciNetView ArticleGoogle Scholar
- Nadler SB: Multi-valued contraction mappings. Pac. J. Math. 1969, 30: 475–488. 10.2140/pjm.1969.30.475MathSciNetView ArticleGoogle Scholar
- Ishikawa S: Fixed points by a new iteration method. Proc. Am. Math. Soc. 1974, 44: 147–150. 10.1090/S0002-9939-1974-0336469-5MathSciNetView ArticleGoogle Scholar
- Weng XL: Fixed point iteration for local strictly pseudo-contractive mappings. Proc. Am. Math. Soc. 1991, 113: 727–731. 10.1090/S0002-9939-1991-1086345-8View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.